Thunderstorm Wind, Platte
- When
- August 20, 12:20 PM CST
- Where
- Platte County, Iatan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -94.980
Thunderstorm wind gusts were estimated up to 60 mph.
Severe thunderstorms were observed across the area, during the afternoon hours of August 20, 2010. Increasing moisture, along with returning unseasonably hot air, led|to severe thunderstorm development across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms were observed across the area, during the afternoon hours of August 20, 2010. Increasing moisture, along with returning unseasonably hot air, led|to severe thunderstorm development across the area. The thunderstorms produced several reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:32 AM CST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT FRI AUG 20 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... DISTINCT PV ANOMALY TRAVERSING EAST THROUGH NRN COLORADO THIS MORNING HAS AIDED IN SUBSTANTIAL DOWNSTREAM HEIGHT FALLS AND ASCENT VIA ISENTROPIC MECHANISMS AND LLJ FORCING THROUGH THE CNTRL PLAINS. THE LAST VESTIGES OF SEASONABLY DRIER AIR COULD BE SEEN IN 00Z REGIONAL SOUNDINGS AND SFC OBSERVATIONS OF LOWER/MID 60 DEWPOINTS THROUGH THE MID MISSOURI RIVER VALLEY...HOWEVER INCREASING MOIST SUBTROPICAL FLOW ABOUT A SRN PLAINS RIDGE AXIS AND LOWER 70 BOUNDARY LAYER DEWPOINTS ENCROACHING FROM ALL DIRECTIONS WILL LEAD TO AN INCREASINGLY UNSTABLE AIRMASS THROUGH THE MORNING AND EARLY AFTERNOON HOURS. FORCED ASCENT SHOULD CONTINUE THROUGH THE MORNING AND INTO THE AFTERNOON AHEAD OF THE AFOREMENTIONED PV ANOMALY THROUGH COLLOCATED FLOW ACROSS STEEPENING ISENTROPIC SURFACES AND DIFFLUENCE ALOFT WITHIN THE RIGHT ENTRANCE REGION OF A JET SEGMENT LIFTING INTO THE WRN GREAT LAKES. ONGOING CONVECTION FROM SERN NEBRASKA THROUGH CNTRL KANSAS SHOULD BE MAINTAINED SOMEWHAT IN INTENSITY AND COVERAGE...WITH FURTHER DOWNSTREAM DEVELOPMENT EXPECTED BY PEAK AFTERNOON HEATING. THE WARM SECTOR ENVIRONMENT SHOULD BECOME CHARACTERIZED BY MLCAPES AROUND 3000 J/KG (MUCAPES APPROACHING 4000 J/KG)...THOUGH DEEP LAYER 0-6KM SHEAR MAY BE LIMITED TO AROUND 30-40 KTS MAXIMUM...YIELDING A PREDOMINANT MULTI-CELL CLUSTER STORM MODE. REGARDLESS...MODEL BUFR SOUNDINGS DO INDICATE A PERIOD OF STEEPER MIDLEVEL LAPSE RATES UPON CONVECTIVE INTENSIFICATION EARLY THIS AFTERNOON...SUCH THAT DEEPER AND MORE ORGANIZED THUNDERSTORM UPDRAFTS WOULD SUPPORT LARGER HAIL. HOWEVER...THE GREATEST THREAT APPEARS TO BE DAMAGING WINDS WITH THE POTENTIAL FOR COLLAPSING MULTI-CELL TOWERS AND HIGHER CLOUD BASES (T/TD SPREADS ON THE ORDER OF 20F) SUPPORTIVE FOR EFFICIENT COLD POOL GENERATION. THERE IS THE OPPORTUNITY THAT MORE EXTENSIVE MIDLEVEL CLOUD DEVELOPMENT THIS MORNING COULD HINDER EVENTUAL ATMOSPHERIC DESTABILIZATION...AND LIMIT SEVERE CHANCES (THIS WOULD BE MOST LIKELY IN THE NWRN 1/2 OF THE FORECAST AREA). CONSIDERED...ALTHOUGH EVENTUALLY REJECTED...TWO POSSIBLE HEADLINES THROUGH TONIGHT. FIRST...LOCATIONS FROM EAST CENTRAL KANSAS THROUGH CNTRL MISSOURI WILL HAVE THE BEST OPPORTUNITY TO WARM INTO THE MIDDLE 90S THROUGH MID AFTERNOON...AND COMBINED WITH DEWPOINTS IN THE LOWER 70S...COULD HAVE HEAT INDEX VALUES REACH THE 100-105 DEGREE RANGE. THINKING INCREASED SUBTROPICAL MOISTURE AND ISENTROPIC ASCENT FORCING ACCAS DEVELOPMENT WILL LIMIT HIGH TEMPERATURES...AND MORE FILTERED SUNSHINE WILL TEMPER MOST HEAT RELATED IMPACTS. SECOND...CONSIDERED A FLASH FLOOD WATCH HEADLINE THROUGH THE ERN PARTS OF THE FORECAST AREA...THOUGH UNCERTAINTY REGARDING A MORE PRECISE PLACEMENT AND TIMING OF HEAVIER QPF PRECLUDED A WATCH AT THIS TIME. GIVEN PWATS INCREASING AOA 2 INCHES AND LLJ VEERING INTO THE BACK EDGE OF ANY CONVECTIVE BOUNDARY THIS EVENING...THE POTENTIAL IS CERTAINTY PRESENT. HOWEVER...WITH SOIL MOISTURE ANOMALIES FALLING QUICKLY...FFG VALUES INCREASING SIGNIFICANTLY...AND A LACK OF HEAVIER ANTECEDENT RAINFALL IN THE RECENT PAST...FEEL FLASH FLOOD THREAT WOULD BE MORE LOCALIZED...AND MAY ACTUALLY END UP MORE TOWARDS CNTRL AND ERN MISSOURI WITH MORE PREVALENT DOWNGLIDE RAPIDLY ADVECTING SOUTHEAST IN THE WAKE OF THE CONVECTIVE CLUSTERS AND ASSOCIATED PROGRESSIVE WAVE. LITTLE CHANGE MADE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH STRONGER HIGH AMPLITUDE RIDGING DEVELOPING FROM THE DESERT SOUTHWEST THROUGH CNTRL PLAINS...PROMOTING SFC PRESSURE RISES ACROSS THE UPPER MIDWEST AND A DRIER ELY BOUNDARY LAYER FETCH. GIVEN HEIGHTS AND TEMPERATURES ALOFT...HAVE CONTINUED TO ADVERTISE BOTH HIGHS AND LOWS SLIGHTLY ABOVE CLIMATOLOGY AND NEAR THE ENSEMBLE MEAN...THOUGH NOTHING NEAR THE OPPRESSIVE HEAT EXPERIENCE EARLIER IN THE MONTH. 21 && .AVIATION... FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED AT THE TERMINALS TODAY WITH THE EXCEPTION OF ANY THUNDERSTORM ACTIVITY. STORMS WILL LIKELY DEVELOP IN THE HEAT OF THE AFTERNOON AHEAD OF AN APPROACHING FRONT. HAVE TEMPO IN THE MOST LIKELY HOURS THAT STORMS WILL MOVE INTO THE TERMINALS...BUT INCLUDED VCTS BEFORE AND AFTER AS THE STORMS MAY DEVELOP EARLY OR LINGER LATE. OTHERWISE...SOME CONCERNS THAT EARLY MORNING HOURS OF SATURDAY MAY EXPERIENCE SOME IFR TO LIFR SURFACE VISIBILITIES DUE TO CLEARING SKIES...MOIST GROUND...AND COOLER TEMPERATURES AT THE TERMINALS BEHIND THE FRONT. STILL...MANY QUESTIONS ABOUT THE POST FRONT ENVIRONMENT REMAIN...SO HAVE HELD OFF PUTTING ANYTHING IN THE TAFS AT THIS TIME. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1246 PM CDT FRI AUG 20 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1246 PM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH LATE THIS EVENING ACROSS PORTIONS OF NORTHEASTERN KANSAS THROUGH WEST CENTRAL MISSOURI AND INTO NORTHEAST AND CENTRAL MISSOURI. ONGOING THUNDERSTORM ACTIVITY IN NORTHEAST KANSAS IS EXPECTED TO GAIN STRENGTH THIS AFTERNOON AS IT MOVES INTO A MORE UNSTABLE AIRMASS ACROSS PORTIONS OF NORTHWESTERN AND NORTHERN MISSOURI. ADDITIONAL THUNDERSTORMS MAY DEVELOP ON THE SOUTHERN END OF THIS LINE AS IT TRACKS TO THE EAST. THE PRIMARY HAZARDS WITH ANY OF THESE STORMS WILL BE FROM DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORMS MAY THEN GRADUALLY ORGANIZE INTO A LARGER SQUALL LINE OR COMPLEX DURING THE EVENING HOURS...WITH DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE ACROSS THE CENTRAL AND EASTERN PORTIONS OF MISSOURI. THUNDERSTORMS MAY TEMPORARILY STALL OVER SOME LOCATIONS OF CENTRAL AND NORTHEAST MISSOURI THIS EVENING...WITH THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. CDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 1 S ATCHISON 39.55N 95.13W
08/20/2010 E60 MPH ATCHISON KS TRAINED SPOTTER
HEAVY RAIN WITH WINDS GUSTS 50-60MPH.
&&
KBRONISThe Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
9 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
A tree was blocking Highway 45. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm wind gusts were estimated up to 80 mph. There were reports of tree damage and minor roof damage.
Thunderstorm wind gusts were estimated up to 70 mph.
An eighteen inch diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph. Trees were reported down.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256362, 256359, 256363, 256367, 256364, 256360, 256365, 256361, 256366.